Kentucky, 2001

Damaging Wind in Kentucky, May 21, 2001

May 21, 2001 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 12:30 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, May 21, 12:30 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT MON MAY 21 2001

UPPER LEVEL TROUGH CLEARLY DEVELOPING OVER THE MIDWEST AND IS
EXPECTED TO SET UP RESIDENCE EAST OF THE MISSISSIPPI FOR SEVERAL
DAYS.

SHORT RANGE MODELS SEEM TO BE INITIALIZING FAIRLY WELL BUT A LITTLE
TOO COLD AT 850 MB FROM THE MRF AND COULD MEAN THAT TEMPERATURES
WILL  NOT BE AS COLD AS EARLIER THOUGH...HOWEVER TEMPS AND HEIGHT
ARE INITIALIZED WELL WITH MRF AND COULD REFLECT AT LOWER LEVELS IN
THE FUTURE.

THINK THAT MOST OF THE RAINFALL WILL BE TONIGHT AND FIRST HALF OF
DAY TOMORROW.  COLD FRONT SHOULD MOVE THROUGH TUESDAY MORNING WITH
LINGERING PRECIP AFTERWARDS.  MIGHT SPLIT THE FA INTO 2
GROUPS...WITH WEST BEING WORDED AS MAINLY IN THE MORNING FOR
RAINFALL.  PRETTY MUCH THE SAME THINKING AS PREVIOUS FORECAST WITH
TEMPS STAYING NEARLY STEADY ALL DAY.  MOS IS BASICALLY GOING
CATEGORICAL POPS FOR TONIGHT AND TOMORROW AND SEE NO REASON TO
CHANGE THIS.  ALSO TEMPS LOOK PRETTY CLOSE.  HAVE TO DECIDE ON WHAT
TO DO FOR POPS LATER ON AS UPPER LOW WILL APPROACH.  WE WILL PRETTY
MUCH HAVE A CHANCE OF PRECIP EACH DAY OF THE EXTENDED THROUGH
MONDAY...AS BY MONDAY WE WILL STILL BE IN NORTHWEST FLOW AND A
SHORTWAVE TROUGH COULD EASILY SWING THROUGH WITH MORE RAINFALL.

CONSIDERED A FLASH FLOOD WATCH FOR TONIGHT...BUT DECIDED TO NOT
ISSUE ONE CONSIDERING THE FACT THAT OUR FFG IS STILL QUITE HIGH.

AGAIN...EXTENDED WILL BE WET AS LOW IS SLOW TO MOVER AND I SEE
NOTHING UPSTREAM TO HELP FORCE IT ALONG...AND IN FACT MODELS ARE
TRENDING SLOWER WITH UPPER TROUGH/LOW.

GOING TO TRY AND WRAP THINGS UP EARLY TODAY AS SVR WX COULD OCCUR 5
SOON THIS AFTERNOON AND TONIGHT.

.JKL...NONE.

HEINLEIN

In the hours before

Special weather statement, May 21, 2:32 PM EST, 3 hours 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT MON MAY 21 2001

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINS ARE POSSIBLE THIS
EVENING FOR EASTERN KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF
EASTERN KENTUCKY. THE PRIMARY THREAT FROM THESE STORMS IS DAMAGING
WINDS AND HEAVY RAINS. LARGE HAIL IS ALSO POSSIBLE.

A POWERFUL AND SLOW MOVING LOW PRESSURE SYSTEM WILL SWING A COLD
FRONT INTO KENTUCKY THIS EVENING. THE COLD FRONT WILL SLOWLY MOVE
ACROSS KENTUCKY TONIGHT. THE FRONT...ALONG WITH UPPER LEVEL
DISTURBANCES WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
ESPECIALLY DURING THE EVENING HOURS.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINS
OF 1 TO 2 INCHES WILL BE POSSIBLE AS THE STORMS MOVE FROM WEST TO
EAST ACROSS THE SAME AREAS. THESE RAINS MAY CAUSE SOME RUNOFF
PROBLEMS ESPECIALLY IN THOSE AREAS NORTH OF THE MOUNTAIN PARKWAY.

SKY-WARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
UPDATES.

PELTON
Local storm report, May 21, 4:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
558 PM EDT MON MAY 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LONDON                    KY   WIND DAMAGE
05/21/01   LAUREL                         SEVERAL TREES DOWN.
                                          REPORTED BY LAW ENFORCEMENT

0507 PM    5 W MANCHESTER            KY   WIND DAMAGE
05/21/01   CLAY                           ONE TREE DOWN BLOCKING
                                          ROUTE 687. REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 21, 5:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
615 PM EDT MON MAY 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    3 E SALYERSVILLE          KY   WIND DAMAGE
05/21/01   MAGOFFIN                       TREES AND POWERLINES DOWN
                                          ON ROUTE 40 AND ROUTE 460
                                          EAST. REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 21, 5:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
623 PM EDT MON MAY 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    LEROSE                    KY   WIND DAMAGE
05/21/01   OWSLEY                         TREES DOWN. OFF DUTY NWS
                                          EMPLOYEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
May 21, 5:45 PM EST
Where
Pike County, Meta
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -82.433

Numerous trees down across town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245952.